Physical therapy as effective as injections, researchers say
By Steven Reinberg
TUESDAY, Aug. 5, 2014 (HealthDay News) -- For relief of shoulder pain, physical therapy and steroid shots provide similar results, a new study finds.
"Whether you had a steroid injection or physical therapy, the improvement in each group was the same," said lead researcher Daniel Rhon, from the Center for the Intrepid at Brooke Army Medical Center at Fort Sam Houston, Texas.
"It was also a rather large improvement, about 50 percent, and this improvement was maintained for at least one year," he said.
But the group that received injections used more health care services and had significantly more shoulder-related doctor visits during the year of the study, Rhon said.
"Additional visits to your primary care provider may indicate that you had a persistent problem and were seeking further follow-up," he said.
In addition, 20 percent of those who got injections ended up going to physical therapy anyway, and about 40 percent who got shots needed more than one injection, Rhon said.
"While we don't know for sure, needing another injection would likely indicate that they still had persistent pain, especially because additional injections were optional," he said.
About one in five in the physical therapy group also got an injection during the year of follow-up, Rhon said.
The findings should reassure patients who prefer to avoid injections. "Some patients really do not like injections, so physical therapy may be a great and effective option," Rhon said.
The report was published Aug. 4 in the Annals of Internal Medicine.
Dr. Michael Hausman, a professor of orthopedic surgery at Mount Sinai Medical Center in New York City, said the findings "seem contradictory to my experience in practice."
Most of his patients who opt for physical therapy say their pain got worse with therapy, Hausman said.
"Probably the reason for that was that the therapy involves strengthening exercises, so patients are stressing the tendons that are damaged," he explained. "It's not surprising that the therapy would aggravate the symptoms."